PAIN PATCH RECALL
A recall has been issued to patients prescribed the patches containing fentanyl. These patches are used by patients with chronic pain, the patches contain a very potent painkilling drug fentanyl. A defect in the patches can result in the patient overdosing and dying.
The pain patches being recalled are sold under the brand name Duragesic® by PriCara, or in a generic form by Sandoz, Inc., include 25 microgram-per-hour patches. In addition, Actavis announced its patches manufactured and sold under the Abrika and Actavis labels are also being recalled because of a similar defect.
If you have a loved one that used a pain patch and died of a fentanyl overdose, contact us immediately so that we can help you.
The Food and Drug Administration (FDA) announced, “Actavis Inc., the United States manufacturing and marketing division of the international generic pharmaceutical company Actavis Group HF, today announced that its subsidiary Actavis South Atlantic LLC is proceeding with the voluntary recall from wholesalers and pharmacies of all lots of Fentanyl transdermal system CII patches sold in the United States.”
This expanded recall covers all of their CII pain patches and goes on to warn patients that they should not use these patches because of the potential to overdose on the highly potent drug inside the patches.
According to The Associated Press, “Two Johnson & Johnson subsidiaries that make and distribute a painkilling skin patch must pay nearly $16.6 million to the family of a suburban woman who died from a drug overdose while using the product, a jury ruled Monday. The verdict is the fourth trial loss for the companies since 2006.
“A Sanford, FL., jury last month awarded $13.3 million to the family of Susan Hodgemire, 34, who died after undergoing back surgery and using the Duragesic patch. In June 2007, a federal jury awarded $5.5 million to the father of a 28-year-old man who died in 2003 while wearing the patch.”
The Associated Press originally reported that some of the recalled painkiller patches may have a hole inside of them where the potent narcotic fentanyl is stored. If fentanyl leaks out of the hole, it can cause either the patient or doctor/caregiver to come into direct contact with the drug, which can result in difficulty breathing and a fatal overdose (1).
The FDA Warns:
“Fentanyl is a very potent narcotic pain medicine. For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effectssuch as severe trouble breathing or very slow or shallow breathing. Use of fentanyl patches in such cases can even result in death (2).”
The painkiller patch is prescribed for patients who are in severe, chronic pain and have already developed a resistance to narcotic drugs (2). Cancer patients are sometimes prescribed the painkiller patch because of the extreme pain often associated with the disease. Fentanyl, the active ingredient in the painkiller patches, is roughly 80 times stronger than morphine.
In July 2008, The Associated Press reported that illegal versions of fentanyl manufactured in Mexico caused more than 1,000 deaths during the past several years.
If you have a loved one that died as a result of overexposure to the drug fentanyl after using a pain patch, our staff of professionals are standing by to help you. Fill out a FREE and confidential online case evaluation and we will contact you to let you know how we can assist you in this difficult time.
- “Fentanyl Painkiller Patches Recalled,” by Natasha T. Metzler of The Associated Press. Accessed 2/14/08 via www.ap.org.
- “Fentanyl Transdermal System (Patch) (marketed as Duragesic and generics) Overview,” from the Food and Drug Administration. Accessed 2/14/08 via www.fda.gov.
Duragesic® is a registered trademark of Johnson & Johnson and is used here only for the purpose of identifying the product in question.
This law firm is not affiliated with, sponsored by, or associated with The Associated Press, the Food and Drug Administration, Johnson & Johnson, or any of its subsidiaries.